AskMed

Bishop score calculator (cervical readiness for induction)

Score the cervix before induction of labour with the original 1964 Bishop table. Pick one finding for each of the five items to see the total from 0 to 13 and how NICE and ACOG read it.

Dilation
Effacement
Station of the presenting part
Consistency
Position of the cervix

Bishop score

6of 13 points

6 or less · unfavourable by the NICE cut-off

NICE NG207 uses a Bishop score of 6 or less versus more than 6 to help choose between groups of induction methods. ACOG (2025) notes there is no universally accepted definition of an unfavourable cervix; studies have used cut-offs from 3 to 8.

Cited medical answers
you can trust.

AskMed on iPhone, iPad, Android and the web.

Guides

How this Bishop score calculator works

This Bishop score calculator adds the points for five findings on vaginal examination: cervical dilation, effacement, consistency and position, and the station of the presenting part. Edward Bishop described the system in Obstetrics and Gynecology in 1964 as a "pelvic score" for deciding when elective induction of labour was likely to succeed. Dilation, effacement and station score 0 to 3 points each, and consistency and position score 0 to 2, so the total runs from 0 to 13. Bishop built the score in multiparous women at term who had given birth vaginally before, using the induction methods of the early 1960s. The point table below is the one ACOG reprints from Bishop's paper in its 2025 guideline on cervical ripening. NICE NG207 lists the same five findings, with "effacement (or length)"; the cervical length version is covered in the guide to the modified Bishop score.

Finding0 points1 point2 points3 points
Dilation (cm)Closed1–23–45–6
Effacement (%)0–3040–5060–7080 or more
Station (−3 to +3 scale)−3−2−1 or 0+1 or +2
ConsistencyFirmMediumSoft—
PositionPosteriorMidAnterior—

Bishop score = dilation + effacement + station + consistency + position (0–13)

Station is the level of the presenting part relative to the ischial spines, on a −3 to +3 scale.

Worked example: a cervix 2 cm dilated, 50% effaced, at station −2, soft and mid-position scores 1 + 1 + 1 + 2 + 1 = 6, which is in the 6-or-less group NICE uses. A cervix 3 cm dilated, 70% effaced, at station −1, soft and anterior scores 2 + 2 + 2 + 2 + 2 = 10.

Bishop score results: what the guidelines say

The Bishop score has no single cut-off that every guideline shares, so this calculator shows the bands as each source states them. NICE guideline NG207 (Inducing labour, 2021) says a score of 8 or more generally indicates that the cervix is ready to dilate, the state once called "ripe" or "favourable", with a high chance of spontaneous labour or of response to induction. For its recommendations NICE splits women into a Bishop score of 6 or less and more than 6, and uses that split to help choose between groups of induction methods. ACOG Clinical Practice Guideline No. 9 (2025) says there is no universally accepted definition of an unfavourable cervix, and that cut-offs from 3 to 8 have been used in studies. Bishop himself reported that at 9 or more he had no failed inductions and an average labour of under 4 hours, in multiparous women at term. Parity and gestation also change the outlook.

Bishop score, 0 to 13 0–6 7 8–13 NICE: 6 or less NICE: ready to dilate Bishop 1964: 9 or more
The 0–13 scale with the NICE NG207 groups (6 or less; 8 or more ready to dilate) and Bishop's original threshold of 9.
Bishop scoreSourceWhat the source says
6 or lessNICE NG207 (2021)The lower of the two groups NICE uses to recommend induction methods; ACOG's 2009 bulletin said most trials defined an unfavourable cervix this way
More than 6NICE NG207 (2021)The higher group in NICE's recommendations on induction methods
8 or moreNICE NG207 (2021)Generally indicates the cervix is ready to dilate, with a high chance of spontaneous labour or response to induction
More than 8ACOG Practice Bulletin 107 (2009, replaced in 2025)Probability of vaginal delivery after induction similar to that after spontaneous labour
3 to 8ACOG Clinical Practice Guideline 9 (2025)The range of cut-offs studies have used; no universally accepted definition of an unfavourable cervix
9 or moreBishop (1964)No failed inductions and average labour under 4 hours, in multiparous women at term

When the Bishop score is less reliable

The Bishop score predicts the outcome of induction only modestly, so a single number should be read alongside the whole clinical picture. In a systematic review of 40 studies and 13,757 women induced at term, Kolkman and colleagues (American Journal of Perinatology, 2013) found the score a poor predictor of caesarean birth, and concluded that it should not be used to decide whether to induce labour. The score was derived in multiparous women at term having elective induction with the methods of the 1960s, while today it is used in first pregnancies, preterm births and medically indicated inductions, with outcomes now judged by birth within 24 hours. ACOG's 2025 guideline covers term, singleton, head-first pregnancies with intact membranes, and notes that parity and gestational age also affect how induction goes. In 5,610 nulliparous women (Laughon 2011), only dilation, station and effacement were significantly linked to vaginal birth. NICE advises reassessing the score at intervals during induction.

Questions

What is a good Bishop score for induction?

NICE NG207 says a score of 8 or more generally indicates that the cervix is ready to dilate. ACOG's 2025 guideline does not set one number and notes that studies have used cut-offs from 3 to 8. Bishop's own threshold, in multiparous women, was 9 or more.

What is the highest possible Bishop score?

13. Dilation, effacement and station give up to 3 points each, and consistency and position up to 2 each. The simplified Bishop score, which keeps only dilation, effacement and station, runs from 0 to 9.

What is the simplified Bishop score?

Laughon and colleagues (Obstetrics and Gynecology, 2011) found that only dilation, station and effacement predicted vaginal birth in 5,610 nulliparous women. A simplified score above 5 had a positive predictive value of 87.7%, against 87.0% for the full score above 8.

How is the modified Bishop score different?

The modified Bishop score, usually credited to Calder and colleagues (1974), replaces effacement with cervical length in centimetres and changes some point bands. See the guide modified Bishop score vs the original.

Is my data sent anywhere?

No. The calculation runs in your browser, and the options you pick are not sent or stored.

Sources

  1. Bishop EH. Pelvic scoring for elective induction. Obstet Gynecol. 1964;24:266–268. No DOI; PubMed 14199536
  2. ACOG Committee on Clinical Practice Guidelines–Obstetrics. Cervical ripening in pregnancy: ACOG Clinical Practice Guideline No. 9. Obstet Gynecol. 2025;146(1):148–160. doi:10.1097/AOG.0000000000005951
  3. National Institute for Health and Care Excellence. Inducing labour. NICE guideline NG207, published 4 November 2021. nice.org.uk/guidance/ng207
  4. ACOG Committee on Practice Bulletins–Obstetrics. ACOG Practice Bulletin No. 107: Induction of labor. Obstet Gynecol. 2009;114:386–397. Replaced by Clinical Practice Guideline No. 9. doi:10.1097/AOG.0b013e3181b48ef5
  5. Kuba K, Kirby MA, Hughes F, Yellon SM. Reassessing the Bishop score in clinical practice for induction of labor leading to vaginal delivery and for evaluation of cervix ripening. Placenta Reprod Med. 2023;2:8. doi:10.54844/prm.2023.0353
  6. Kolkman DG, Verhoeven CJ, Brinkhorst SJ, et al. The Bishop score as a predictor of labor induction success: a systematic review. Am J Perinatol. 2013;30(8):625–630. doi:10.1055/s-0032-1331024
  7. Laughon SK, Zhang J, Troendle J, Sun L, Reddy UM. Using a simplified Bishop score to predict vaginal delivery. Obstet Gynecol. 2011;117(4):805–811. doi:10.1097/AOG.0b013e3182114ad2